(ALMAGUIN HIGHLANDS, ON) - Officers from the Almaguin Highlands Detachment of the Ontario Provincial Police (OPP) responded to two separate incidents on Sunday May 20, 2018 that involved drug overdoses. Both people were transported to hospital, where one was pronounced dead and the other received medical treatment.
The Ontario Provincial Police (OPP) is urging residents to be aware that using illicit drugs could result in a deadly outcome. This warning comes in the wake of an increase in suspected drug related overdoses in the area over the last couple of days.
The culprit is believed to be a dark coloured fentanyl; a powerful and dangerous opioid that is being mixed into many illegal street drugs. This results in users unknowingly overdosing on fentanyl. If you choose to use illicit opioids or other illegal drugs, know your source, understand the risks, know the signs of overdose and get help for yourself or a friend if needed. Don't do drugs alone.
More information on symptoms and responding to an opioid overdose can be found on the Simcoe Muskoka Health Unit's website at http://www.simcoemuskokahealth.org/Topics/Drugs/opioids or by visiting the new opioid awareness website at http://preventod.ca/
Anyone who encounters a person who appears to be in a state of overdose should immediately call 911. Take-home Naloxone kits and training are available free and without a prescription for people at risk of overdose and for their family and friends. Naloxone can be obtained from your local health unit or by visiting a participating pharmacy.